Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS St. Louis, MO

May 23, 2004Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2004, 2:56 AM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 2:56 AM CDT (07:56 UTC)
Expired
May 23, 2004, 4:00 AM CDT
In force
64 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 187 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS53 KLSX 230756
SVRLSX
MOC103-111-205-230900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
257 AM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI
  LEWIS COUNTY IN NORTHEAST MISSOURI
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 400 AM CDT

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF EDINA...MOVING EAST AT 55 MPH.
  THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  EDINA
  KNOX CITY
  LA BELLE
  STEFFENVILLE
  LEWISTOWN
  EWING
  LA GRANGE
  CANTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4034 9237 3970 9233 3972 9190 3997 9178
          4004 9151 4026 9149

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:50 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 22, 9:50 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT SAT MAY 22 2004

BLV GOING FCST STILL HAS RIGHT IDEA WRT CNVTN THRT TNGT.  CERTAINLY
APRS PSBL THAT SM OF THE ONGOING INTS CNVTN NOW OVR SE NE MAY CLIP
FAR N AREAS WELL AFT MIDN AS IT TRACKS EWD ALG MO-IA BDR...AND
PERHAPS TAKING ON A BIT OF A S TURN AS STG 85H JET VEERS OVRNGT.
VEERING JET SHUD ALSO CAUSE 85H MSTR ADV TO RAMP UP NICELY ACR CWA
IN THE 06-12Z TIME FRAME...PERHAPS GENERATING ADDL ELEVATED TSRA
DURG THE PREDAWN HRS.   ONE MINOR TWEEK FOR TNGT WAS TO UP MINS A
CPL OF DEGREES...WITH INCRG CLDS AND SUSTAINED S WNDS DONT BLV
READINGS WL DROP TOO MUCH FURTHER FROM CURRENT LVLS.

HV MADE AN ADJ TO POPS ON SUN BY HOLDING ONTO PCPN THRT INTO AFTN
HRS.  INITIAL ELEVATED MRNG CNVTN SHUD SLIDE TO THE E BY MIDDAY..BUT
LOOKING AT THE NEW 00Z DATA DONT BLV THRT WL TOTALLY END AT THAT
TIME.  LATEST FCST SNDGS FROM 00Z DATA INDICATE VRY UNSTBL AMS ALG/S
OF WKNG FNT.  ALTHO CNVGC ALG FNT IS WK SNDGS INDICATE VRY LTL IF
ANY CIN...SO THINK THERE IS STILL AT LEAST A CHC OF SFC BASED CNVTN
REFIRING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 22, 3:00 PM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SAT MAY 22 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
300 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL
MISSOURI AND PORTIONS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS...MAINLY NORTH
OF A COLUMBIA TO ST LOUIS TO VANDALIA ILLINOIS LINE.  THE MAIN
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AND AGAIN
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:53 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 23, 3:37 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole38 min
May 23, 4:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage49 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren60 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningLSXOsage17 min
May 23, 5:36 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
May 23, 6:11 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis49 min
May 23, 6:13 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis47 min
May 23, 6:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren25 min
May 23, 6:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.